methotrexate

i was put on Methotrexate in addition to my prednisone but just two months ago so the jury is still out on how much it will help. will keep you updated. one thing I have found out is that this GCA and PMR dance is an inexact science. i am not sure they completely know what they are doing. Sad to say....but of course....it is basically a women's disease and we don't get the research, at least in the US, that the men do. i have found out more on this website.....from all of you...then I have ever been told by a doctor.

21 Replies

oldestnewest
  • "i am not sure they completely know what they are doing" - a problem compounded by the fact that everybody is different in how they present with PMR/GCA, in how their bodies react to pred and how they are able to cope with it. This site and its companions in the UK stem from the work of a small group of women who found there was nothing anywhere to provide info and support - so things are a lot better than it was less than 10 years ago! Including the state of research!

  • I am VERY grateful that I found you.

  • Thank you for all the support.

  • I agree, its a brilliant forum!

  • As an intake of steroids necessarily reduces immunity in the body, the best addition by far in cases of PMR, GCA and TA, is to take a minimum of 400 mg Beta Glucan per day, or a double dose in more serious cases.

  • Dr Christopher, by increasing the immune system, beta glucan supplements could decrease the effectiveness of medications such as Prednisolone which are designed to decrease the immune system in the treatment of PMR/GCA/TA.

    No-one on steroids should take any supplements without firstly checking with their pharmacist to rule out any possible interaction.

  • Did my years withdrawal from 80 mg Pred and dutifully joined Club Zero. Wonder if anyone else has been on Anti- depressants? Just coming off tjem after a month due to associated tummy problem, but feeling a bit better so hope thats it.Regards to all on both sites!

    raymac

  • I wish someone would tell my PMR and GCA (and fibromyalgia) to leave me alone as they are women's diseases!

  • Sorry that I generalized my comment. Of course there are men with GCA and PMR but the overwhelming numbers are women or so I have been told. It is nasty stuff ...no matter the gender. My apologies.

  • There are about 3 times as many women who develop PMR than men. Men also seem often to have an easier journey - lucky them!

  • There are several men with PMR on the Facebook page for polymyalgia rheumatica. Check it out. Also, on methotrexate, it takes at least 8 weeks to get up to full strength in your body, so you will not feel any immediate improvement.

  • Hi there. I also take MTX 15mgs weekly along with 5mgs Pred daily but I have had one nasty flare recently just after my flu shot. I am also waiting to see if MTX can help me with Pred reduction. I take the MTX for my rheumatoid arthritis and have been on it for 9 months now. I am sero positive for RA which is unusual for someone who went on to develop PMR. I'd be interested to hear how you get on. Angela.

  • Been on methotrexate for 13 weeks now, 5 @ 20mg and no benefit at all. Reduced prednisolone from 20mg to 17.5 5 weeks ago an immediately pain returned to hips and shoulders. 3 weeks ago I reduced the pred to 15mg as I'm desperate to get off these drugs. Still in quite a bit of pain and struggling to go to work every day. Went for an appointment with my rheumy today to be told ig had been cancelled! This was a private appointment not NHS! Absolutely fuming as I have put off doing anything with my meds as I knew this appointment was on the cards. I really am fd up as the methotrexate seems to whack me out for 2 or 3 days after I take them. I also suffer with Fybromyalgia and I am a 58 year old male. I agree with others this site is really helpful and it's good to know that others understand what you go through with this horrible condition. I find myself desperately looking how I can retire but that is not going yo happen for several years.

  • Griggser, why are you so desperate to come off steroids? Specific reasons or just in general? Because I can't see why forcing reductions which leave you in pain and struggling to work are any better than remaining on the dose which gives some benefit including making work a little easier. Either way you will have a certain amount of side effects, but I'd rather feel that they gave me some benefit, too.

    I was on MTX for 2 years in total, but I was very lucky and had no side effects to speak of until it stopped working, but I know many others have nausea and tiredness the day after taking them. I took mine early evening, so perhaps I just slept through it.

  • Hi polkadotcom, it's not that I expect to get off steroids completely but I really want to get to a lower dose as does my doctor and consultant. This is why they put me on methotrexate as a steroid sparing drug. I keep piling the weight on and hate how that makes me feel and look, especially pie face and big belly. I am Also concerned about diabetes. I feel that I need to go back up to 20mg of prednisolone as that is the lowest level I could get to without onset of more pain. However I resisted doing this on my own accord as I knew I had the appointment today ( which got cancelled!). Apparently the rheumy is going to phone me in the morning so I can discuss the options either him then. I must admit I have got it in my head that I want go get of steroids ASAP but know that is not going to be a reality. Combine this with the fact I feel that methotrexate is giving me no benefit but makes me feel whacked and I'm now getting shortness of breath. Im just in a bad place right now. Grumpy, fed up, frustrated I can't do the things I used to. Probably a bit of typical man thing going as well, you know not wanting to take medication, well that's how I've always been. Hopefully tomorrow I can agree a way forward.

  • The meth will curb your appetite...at least it did mine. I had the shortness of breath also and they deny that it has anything to do with the meth. It is amazing how helpful this forum is. It does look like the prednisone has to be continued until you are free symptoms.....it is a wonder drug but does have its drawbacks. My only advise is to not go off them too soon.....and go slowly. I could only get to 7 and they tried to push me further and boom.....I was back to 80 and about to lose my vision for a second time.

  • I've had to yo-yo the Pred dosage over the last year or so because of recurring flare-ups and the latest rheumy I saw is trying to get me to take MTX. I'm reluctant to take medications by nature and having read this thread I'm even more reluctant to. It seems that MTX doesn't work for quite a few people and just brings further unwanted side-effects.

  • I felt the same way. It has not been proven to help anything but RA. However I was in such a bad place that I finally relented .it does have side effects....and quite honestly scares me....but something is working to do away with the pain and as soon as I get a good read on exactly what that may be....I will share my experience with you all. As I said before...it seems to a trial and error type of remedies ....what works for some does not seem to be effective for others, it is frustrating set of diseases.

  • Just to update my previous replies. Spoke with the Rheumy today and he has told mre to stop the methotrexate and up the predisolone back to 20mg. I'm happy with that as it seems the metho only brought unwelcome side effects. I have an appointment to see the Rheumy on the 27th to discuss what the next step is.

  • Griggser, I'll chime in here to just say I'm glad your Rheumy listened to you. Many medical pros don't think the patients know much. Prior to PMR/GCA a year ago, I never took any medications and preferred not to start. Six months ago, I was on MX for just over 2 mo and had all sorts of bad side effects. My rheumy switched me to Leflunomide and, while there are still side effects (diarrhea to be honest), it isn't as bad as MX. She is trying to reduce the pred asap due to prior bone issues diagnosed 30 yrs ago due to heavy pred. But, this forum has taught me so much. I understand that trying to get off too rapidly usually results in flares that can be nearly as bad as the beginning phase. To that, I say NO THANKS! So I'll unhappily deal with the issues of pred and associated meds until this crap subsides.

  • I agree with the unsettling feeling that 'they' don't know what they are doing and that because it is a disease of elderly women there is Iittle research. It makes ploughing on with all the drugs and not knowing if they are right for you or for the condition very hard.

You may also like...